Hail, Crittenden
- When
- September 27, 8:26 PM CST
- Where
- Crittenden County, 2 mi S of Marion
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.301, -88.080
A few hailstones were larger than quarters.
A cluster of severe thunderstorms formed over northwest Kentucky and the Pennyrile region during the late evening hours. These storms produced numerous reports of large hail and a couple of marginally severe wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A cluster of severe thunderstorms formed over northwest Kentucky and the Pennyrile region during the late evening hours. These storms produced numerous reports of large hail and a couple of marginally severe wind gusts. The storms developed near and south of a warm front that extended eastward across the lower Ohio Valley from weak low pressure over southwest Illinois. As surface temperatures cooled with the onset of nocturnal cooling, the storms became mostly elevated in nature. Aloft, a layer of more unstable air persisted due to moist south-southeasterly flow aloft. Most-unstable layer capes in the 1000 to 850 mb layer remained near 1000 j/kg at night. The primary severe weather hazard with these elevated storms was large hail. Effective bulk wind shear values near 30 to 35 knots were marginally favorable for organized convection. The main hazard late in the night and early the following morning was heavy rain. A slow-moving cluster of storms regenerated during the very early morning hours, producing some road flooding in the Hopkinsville area as well as minor flooding of the Little River.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 27, 5:47 PM CST, 2 hours 39 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 647 PM CDT Wed Sep 27 2023 .UPDATE... Issued at 647 PM CDT Wed Sep 27 2023 The AVIATION section has been updated for the 00Z TAF issuance. && .SHORT TERM...(Tonight through Friday night) Issued at 245 PM CDT Wed Sep 27 2023 An upper level low currently over northern Illinois will continue to slowly move east, becoming centered over the southeastern Great Lakes region by 12z Friday. At the surface, a weak frontal boundary just to our north will gradually sink south into our region Thursday into Thursday night. Models show showers and some thunderstorms developing this evening along and south of the surface front, and this convection will move and develop southward in the late evening and overnight hours. The highest chances will be across our eastern counties due to the closer proximity of the upper low. Went with high chances to likely PoPs across southwest Indiana, southeast Illinois, northwest Kentucky and portions of west Kentucky from the Land between the Lakes region and eastward, diminishing to slight chances in the Ozark Foothills of southeast Missouri. The likely PoPs continue across the aforementioned areas of west Kentucky into Thursday morning, with overall chances decreasing from west to east through the day Thursday. Some slight chances will remain possible into Thursday evening mainly across the Pennyrile region of west Kentucky. WPC includes our eastern half of counties in a marginal to slight risk of excessive rainfall tonight, and the Pennyrile region of west Kentucky in a marginal on Thursday. Overall rainfall totals across our eastern counties are expected to be in the half inch to one and a half inch range, but we could see higher amounts with potential training of thunderstorms. SPC has included our northeast quarter of counties in a Slight Risk of severe storms into tonight, with areas along and east of the Mississippi River in a Marginal Risk. Cloud cover/convection this morning slowed our heating early in the day, so it remains to be seen if we will have some late afternoon development. The main time frame of concern will be through this evening. Dry conditions will return by late Thursday night continuing through Friday night. A couple of models show a few blips of QPF across our far southeast counties late Thursday night into Friday with the frontal boundary in this area. However, upper level ridging will be building in behind the upper low, so is anything can develop, it should not be anything significant. Temperatures will remain above normal Thursday, especially across our southwest half of counties which will see less clouds and precipitation. Temperatures Friday will be 5 to 10 degrees above normal across the entire area. .LONG TERM...(Saturday through Wednesday) Issued at 245 PM CDT Wed Sep 27 2023 Upper level riding will continue to build over our region through the weekend, and we will remain under its influence into the middle of next week. This will continue to give us dry conditions, lots of sunshine, and well above normal temperatures through Wednesday. && .AVIATION... Issued at 647 PM CDT Wed Sep 27 2023 There will be potentially two rounds of convection tonight into Thursday morning. The first would be this evening into the overnight hours from KMVN through KEVV and KOWB, while the second one would be from KCGI through KPAH from the pre-dawn hours through the morning. Guidance is not in very good agreement in the coverage or intensity of convection, so just highlighted the time frame at each location with a VCSH for now and will amend if/when necessary. The exception is at KOWB where coverage will be the greatest and we mentioned TSRA in a TEMPO group. Behind the convection, mainly at KMVN, if skies can clear, IFR or lower ceilings/visibilities will be possible late tonight through daybreak. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && UPDATE...DRS SHORT TERM...RST LONG TERM...RST AVIATION...DRS
Hazardous Weather Outlook National Weather Service Paducah KY 328 PM CDT Wed Sep 27 2023 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-282030- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 328 PM CDT Wed Sep 27 2023 /428 PM EDT Wed Sep 27 2023/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight There is a marginal to slight risk of severe storms through this evening. If storms develop, the best chances of a strong to severe thunderstorm will be across southwest Indiana, southeast Illinois and northwest Kentucky. Damaging winds and large hail are the main concerns. There is a marginal to slight risk of excessive rainfall through tonight across southwest Indiana, southeast Illinois and much of west Kentucky. The best chances are in portions of the Pennyrile region of west Kentucky. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms are possible across the area Thursday. Severe storms are not expected. .SPOTTER INFORMATION STATEMENT... Please report any damaging winds, hail or heavy rainfall amounts to your local law enforcement for relay to the National Weather Service.
Special Weather Statement
National Weather Service Paducah KY
654 PM CDT Wed Sep 27 2023
ILZ080-084-280045-
Perry IL-Jackson IL-
654 PM CDT Wed Sep 27 2023
...A strong thunderstorm will impact portions of southern Perry and
northern Jackson Counties through 745 PM CDT...
At 654 PM CDT, Doppler radar was tracking a strong thunderstorm near
Willisville, or 12 miles southwest of Pinckneyville, moving east at
20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Ava around 700 PM CDT.
Other locations in the path of this storm include Du Quoin and
Elkville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3807 8912 3806 8912 3804 8914 3800 8914
3797 8915 3795 8918 3795 8915 3780 8915
3788 8962 3793 8961 3796 8959 3802 8959
TIME...MOT...LOC 2354Z 272DEG 17KT 3795 8953
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
RJPSpecial Weather Statement
National Weather Service Paducah KY
707 PM CDT Wed Sep 27 2023
INZ085-086-KYZ014-018-280045-
Posey IN-Vanderburgh IN-Henderson KY-Union KY-
707 PM CDT Wed Sep 27 2023
...A strong thunderstorm will impact portions of southwestern
Vanderburgh, southern Posey, northwestern Henderson and northeastern
Union Counties through 745 PM CDT...
At 706 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mount Vernon, moving east at 30 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Mount Vernon around 710 PM CDT.
Henderson around 730 PM CDT.
Evansville around 735 PM CDT.
This includes the following highways...
Interstate 69 in Kentucky between Mile Markers 147 and 148.
Audubon Parkway near Mile Marker 1.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3801 8754 3773 8754 3782 8804 3784 8803
3785 8804 3789 8804 3789 8801 3791 8802
3792 8804 3793 8803 3795 8804 3796 8802
TIME...MOT...LOC 0006Z 270DEG 25KT 3790 8794
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
RJPSpecial Weather Statement
National Weather Service Paducah KY
819 PM CDT Wed Sep 27 2023
KYZ004>006-280200-
McCracken KY-Ballard KY-Graves KY-
819 PM CDT Wed Sep 27 2023
...A strong thunderstorm will impact portions of southeastern
Ballard, McCracken and north central Graves Counties through 900 PM
CDT...
At 818 PM CDT, Doppler radar was tracking a strong thunderstorm over
La Center, moving east at 30 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Paducah, West Paducah, Lovelaceville, and Barkley Regional Airport
around 825 PM CDT.
Lone Oak around 835 PM CDT.
Other locations in the path of this storm include Brookport.
This includes Interstate 24 in Kentucky between Mile Markers 2 and
10.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3698 8903 3711 8901 3712 8862 3711 8861
3692 8859
TIME...MOT...LOC 0118Z 275DEG 25KT 3706 8893
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
RJPPreliminary Local Storm Report
National Weather Service Paducah KY
908 PM CDT Wed Sep 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0832 PM Hail 2 ENE Newburgh 37.95N 87.37W
09/27/2023 M1.00 inch Warrick IN Public
Lots of hail with some of the larger stones
up to quarter size.
&&
DRSSpecial Weather Statement
National Weather Service Paducah KY
910 PM CDT Wed Sep 27 2023
ILZ091-KYZ010-014-015-280245-
Hardin IL-Crittenden KY-Webster KY-Union KY-
910 PM CDT Wed Sep 27 2023
...Strong thunderstorms will impact portions of central Hardin,
northwestern Crittenden, southwestern Union and west central Webster
Counties through 945 PM CDT...
At 909 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rosiclare to 7 miles southwest of Sturgis.
Movement was east at 35 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Sturgis around 915 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3746 8786 3740 8834 3740 8837 3741 8838
3753 8835 3762 8786
TIME...MOT...LOC 0209Z 262DEG 30KT 3747 8832 3749 8810
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
RJPThe Paducah radar (KPAH), 67 km away, was scanning. The volume nearest the first event began at 02:25 UTC.
6 hail, 2 flash flood, 1 thunderstorm wind, 1 lightning, 1 flood. Local standard time, as filed.
A few hailstones were larger than quarters.
Hail was at least one inch in diameter.
Hail covered the ground, with the largest stones around a half dollar.
Quarter to half-dollar size hail fell in a swath across east central Daviess County, in a corridor from around Philpot to Whitesville.
A couple of large tree limbs were blown down.
A couple of roads were barricaded due to high water in Hopkinsville.
A house was struck by lightning, starting a damaging fire. While firefighters were battling the fire, another lightning strike occurred about 300 feet away. A firefighter who was next to a fire truck was thrown backward when the lightning struck. The firefighter was shocked and thrown to the ground, causing minor injuries that required treatment at a local hospital.
A water rescue was conducted on Highway 475 after a vehicle became submerged in floodwaters up to the taillights. The Todd County Rescue Squad assisted her out of the vehicle, and she was not injured. The incident occurred closer to the U.S. Highway 68 end of Highway 475.
Minor flooding on the Little River caused some inundation of low-lying fields and cropland. A few streets were flooded in town.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2023Every state in 2023This day in weather historyWarnings in Kentucky, September 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1130766, 1130767, 1130768, 1130769, 1130772, 1130773, 1130770, 1133996, 1137207, 1137218, 1133997.